MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number GKFV1015
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® synecor intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2019 whereby a gore® synecor intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6) 2020, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: severe pain, stomach drainage, numerous infections, scars, revision surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: robotic-assisted extensive lysis of adhesions and ventral hernia repair 3 with 10 x 15 mesh.Implant: gore® synecor® intraperitoneal biomaterial [gkfv1015/(b)(6), 10 x 15] implant date: (b)(6)2019 (hospitalization (b)(6)2019).(b)(6)2019: (b)(6)hospital.(b)(6), md.Operative report.Preoperative diagnosis: multiple ventral hernias.Postoperative diagnoses: incarcerated multiple ventral hernias with extensive adhesions.Anesthesia: general.Estimated blood loss and fluids given: per anesthesia record.Brief history: the patient is a 33 y.O.Female who comes in with incarcerated ventral hernia, in need for repair and in excruciating pain.After discussing the risks, benefits and options with the patient, the patient agreed to the procedure.Description of procedure: ¿after obtaining appropriate anesthesia, a foley catheter was placed in sterile fashion into the urethra with good urinary output.Foley balloon was inflated, foley bag placed to gravity.The abdomen was draped and prepped in sterile fashion.We placed a 5-mm trocar with the optiview camera in the left upper quadrant.After adequate insufflation, we were able to see adhesions to the anterior abdominal wall and along the right side of the abdominal wall.There was some area without adhesions, and a 12-mm trocar with optiview camera was introduced as well and another 8 mm robotic trocar in the left lower quadrant.The final trocar was placed by and 8 mm robotic trocar in the left upper quadrant and the procedure started.We took down all the adhesions with the ligasure and sharp dissection uncovering multiple incarcerated ventral hernias.After all of contents of her hernia were reduced intraabdominally, we were able to dock the robot over the patient¿s right side and proceed with the procedure.With 5 mmhg pressure, we were able to close all 3 defects with 0 v-loc suture.Once it was adequately closed, we were able to place a single 10 x 15 cm mesh covering all defects with at least 3 cm margins circumferentially securing it to the abdominal wall with running 2-0 v-loc suture.At that point, we were able to examine the area.There were no other abnormalities.There was no bleeding.There was no bowel injury.Bilateral tap blocks placed under laparoscopic visualization.3 along the right side and 3 along the left side.They were placed by placing an local anesthetic needle through the abdominal wall using the anterior axillary line.The first subcostal, the second periumbilical on the last chest superior to the anterior iliac spine.Each 1 was performed by injecting the local anesthetic creating a bubble underneath the peritoneum and withdrawing the needle while pushing the anesthetic into the abdominal wall.Therefore, all the needles were removed safely, and then all the trocars were removed also under direct visualization.The 12 mm trocar site fascia was closed with #1 vicryl in figure-of-eight fashion, all skin wounds with 4-0 vicryl in running subcuticular fashion.The patient tolerated the procedure very well, transferred to the pacu in stable condition.¿ (b)(6)2019: (b)(6)hospital.Implant record.Synecor® intraperitoneal biomaterial.Log: 481257.Manufacturer: w.L.Gore & associates.Model number: gkfv1015.Serial number: (b)(6).Expiration date: 11/28/21.Area of implantation: abdomen.Number implanted: 1.The records confirm a gore® synecor® intraperitoneal biomaterial (gkfv1015/(b)(6)) was implanted during the procedure.Relevant medical information: (b)(6)2019: (b)(6)hospital.(b)(6), md.Discharge summary.Diagnoses on discharge: incarcerated ventral hernias, status post surgery.Leukocytosis.Mild intermittent asthma.Tobacco use.Mild acute blood loss anemia.Follow up with (b)(6), md; schedule appointment for visit in one week.Instructions: general diet, no lifting greater than 20 pounds until okay by surgeon.Okay to get wounds wet.Weight 225 lbs, bmi 38.62.Abdomen: soft, distended, normal bowel sounds, wounds covered with dressings, no drainage or erythema.History of present illness on admission: in usual state of health until yesterday when started feeling abdominal pain, mainly in periumbilical region, associated with nausea.Status post robotic extensive lysis of adhesions and ventral hernia repair (b)(6)2019.Right upper quadrant ultrasound normal.Noted ct abdomen/pelvis with multiple fat containing anterior abdominal wall defects with possible fat necrosis/strangulation.Leukocytosis resolved.History of hepatitis c with intravenous heroin dependence/marijuana; clean greater than six years.Current some day smoker.Obesity.(b)(6)2020: (b)(6)hospital.(b)(6), md.Radiology ¿ ct abdomen/pelvis with contrast.Indication: umbilical hernia.Comparison: (b)(6)2019.Impression: fat-containing umbilical hernia with mild surrounding induration/fat stranding, most prominent inferiorly.No bowel loops or fluid within hernia sac.No bowel obstruction.(b)(6)2020: (b)(6)hospital.(b)(6), np.History and physical.Presents from emergency department with complaints of hernia; symptoms began approximately six days ago.Describes mid lower abdominal pain; radiates to the right and left lower abdominal quadrant accompanied with fever, nausea and vomiting.Seen at rush yesterday; ct done and showed incarcerated hernia.Denies nicotine, alcohol or recreational drug use.Surgical history: cesarean section times three; last on (b)(6)2014.Robotic assisted ventral hernia repair with mesh (b)(6)2019.Social history: former smoker, cigarettes; quit six years ago.Previous intravenous drug/heroin use three years ago.Abdomen: soft, left, right and mid lower abdominal tenderness.Weight 99.8 kg (220 lb), bmi 37.76.Impression/plan: incarcerated hernia.Admit, consult general surgery.Explant procedure: open ventral hernia repair with mesh, abdominal wall debridement, extensive lysis of adhesions, removal of previous mesh.Explant date: (b)(6), 2020 (hospitalization (b)(6), 2020) (b)(6)2020: (b)(6)hospital.(b)(6), md.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia, extensive adhesions.Anesthesia: general.Estimated blood loss and fluids given: per anesthesia record.Brief history: the patient is a 34 y.O.Female who had a previous hernia repair experience some pain about a month ago that kept getting worse and this pain brought her to the emergency room.Ct scan showed incarcerated hernia recurrence.After discussing risks, benefits and options with the patient, the patient agreed to the procedure.Description of procedure: ¿after appropriate anesthesia, a foley catheter was placed in sterile fashion through the urethra.After good urinary output, the foley balloon was inflated and the foley bag placed to gravity.The abdomen was draped and prepped in sterile fashion.A midline laparotomy incision was made.Upon entering, we were able to go through the skin and soft tissues with electrocautery down to the level of the fascia.The fascia was opened along the midline, and we were able to see a very wide diastasis recti.The hernia defect was 10 cm.This was debrided full thickness, the previous mesh was also removed.Extensive adhesiolysis of the abdominal cavity from the abdominal wall.This was done sharply as well as with electrocautery and ligasure.There was no bowel injury.A portion of the omentum need to be resected but the remainder of the omentum was in good position.The ng tube was in good position.At this point, we were able to reapproximate the abdominal wall.An inlay ventral lex [sic] mesh was placed 17 cm in diameter, secured to the abdominal wall with multiple interrupted #1 vicryl sutures.To secure the sutures bilateral flaps needed to be created circumferentially separating the skin and soft tissues from the fascia for at least 20 cm² circumferentially.Then, we placed a drain on top of this fascia, and the fascia on top of that was reapproximated with multiple interrupted figure-of-eight #1 vicryl.At this point, the skin was reapproximated with staples, and a negative-pressure wound dressing was attached to the superficial abdominal wall, at which point the patient was woken up and taken to recovery room in stable condition.¿ (b)(6)2020: (b)(6)hospital.Implant record.Mesh hernia ppl patch oval unctd sepra tch.Davol inc.Relevant medical information: (b)(6)2020: (b)(6)hospitals.(b)(6), md.Pathology report.Specimen number: (b)(6).Final diagnosis: hernia contents; excision: fragments of fibrovascular and adipose tissue with multinucleated giant cell reaction and fat necrosis.Mesh material is present (gross examination).Clinical information: incarcerated hernia.Specimen(s) submitted: hernia contents.Gross description: received with two patient identifiers including name (b)(6) and labeled as below.¿hernial content¿ received in formalin and consists of multiple fragments of yellow lobular soft tissue (5.5 x 3.5 x 1.5 cm aggregate) with possible portions of mesh material and a portion of yellow lobular soft tissue (7.5 x 5.3 x 0.5 cm) with pink-tan mesh.Representative sections are submitted in cassette a1.Microscopic description: histologic examination performed.Results summarized under ¿final diagnosis.¿ (b)(6)2020: (b)(6)hospital.(b)(6), md.Discharge summary.Admitting diagnosis: incarcerated hernia.Tolerating diet, passing flatus, ambulating, good pain control.Discharge home.Activity as tolerated, regular diet, follow up with general surgery in one week.(b)(6)2020: (b)(6)hospital.(b)(6), md.Radiology ¿ ct abdomen/pelvis with contrast.Indication: abdominal wall fluid.Impression: 4.7 x 12 x 7.7 cm fluid collection subjacent to the rectus musculature of the anterior abdominal wall status post hernia repair.No wall enhancement identified.Postoperative seroma considered.(b)(6)2020: (b)(6)hospital.(b)(6), md.History and physical.To emergency room complaining of severe abdominal pain at level of surgical wound.Noticed serous discharge coming from jackson-pratt drain.Pain not relieved by pain medication she has been using.Reports current chills and an episode of fever 102.2 degrees.Ct scan of abdomen reported with postoperative seroma.Scheduled for ultrasound-guided drainage.Dr.Gianotti on consult.Weight 227 lbs, bmi 37.79.Exam: obese.Abdomen soft, no distention.Diffuse tenderness, no rebound or guarding.Medial longitudinal surgical wound supra and infraumbilical with staples in place; no surrounding erythema or purulent discharge.Minimal inflammatory changes at points of the entrance of staples to skin.No obvious signs for clinical infection.Admit to medical floor.(b)(6)2020: (b)(6)hospital.(b)(6), md.Radiology ¿ ct-guided abdominal fluid collection [drain placement].Complications: none immediate.Findings: pre-procedure imaging-7.7 cm anterior abdominal fluid collection.Successful percutaneous ct-guided drainage of anterior abdominal fluid collection with placement of an 8 apd drainage catheter and aspiration of 120 ml of serous fluid with near complete resolution of collection.Plan: follow up microbiology results.Drain will be managed by surgical service.(b)(6)2020: (b)(6)hospital.(b)(6), md.Discharge summary.Status post repair of ventral hernia complicated with fluid collection consistent with postoperative seroma.Complains of abdominal pain.Underwent ultrasound guided drainage of seroma by interventional radiology.Discharged home.Follow up surgery in seven days.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® synecor intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.B5: updated event description based on additional information received on 4/15/21.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence."   the gore® synecor intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2019 whereby a gore® synecor intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6) 2020, an additional procedure occurred whereby the gore device was explanted.It was reported on (b)(6) 2021 the patient alleges the following injuries: severe and chronic pain/discomfort, surgery to remove mesh, extensive adhesions, abdominal wall debridement, abdominal fluid collection.
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusions and related harms, exposure or protrusions and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, parathesis, seroma or hematoma and related harms, tissue ischemia, wound dehiscence and additional intervention including surgery.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10779118
Report Number3003910212-2020-01126
Device Sequence Number19098024
Product Code FTL
UDI-Device Identifier00733132635382
UDI-Public00733132635382
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K152609
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/28/2021
Device Model NumberGKFV1015
Device Catalogue NumberGKFV1015
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/01/2020
Supplement Date Received by Manufacturer11/01/2020
04/15/2021
06/16/2021
06/16/2021
Initial Report FDA Received Date11/03/2020
Supplement Report FDA Received Date12/04/2020
05/26/2021
06/16/2021
05/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/29/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age34 YR
Patient SexFemale
Patient Weight100 KG